Physician Led • Outcomes Centered • Patient Focused

Journal Club Review: Antibiotic-associated tendonitis

KhalipY, Zhannel G.  Fluorquinolone-Associated Tendinopathy:  A Critical Review of the Literature.  Clinical Infectious Diseases 2003;36:1404-10.

Occasionally we get questions about the risks associated with certain types of antibiotics and the development of tendonitis or tendon rupture.  The concerns for this relate to antibiotics from one particular class of drugs known as fluoroquinolones (“Floor-oh-quin-oh-loans”), including commonly used antibiotics such as Levaquin and Cipro.  These medications are used to treat a variety of conditions, from urinary tract infections to respiratory infections such as bronchitis, pneumonia or sinusitis.  Initial reports of associations of tendon problems with these drugs occurred as far back as the mid-1990’s, but the association became more widely known after the legal community started pursuing legal claims against drug manufacturers on behalf of affected patients.

The review by Khalip, though about eight years old now, summarizes nicely the known associations.  This was a retrospective study, meaning that patients with tendon problems who were known to have been on prior fluoroquinolones were identified and their data analyzed (in retrospect).  Using this approach, a total of 98 published cases were identified in the U.S. literature.  The results of this analysis was then compared with prior similar patient series from other countries.  Khalip’s review of 98 cases found that 37% of antibiotic-associated tendon injury occurred with pefloxacin after a median duration of nine days of treatment.  Ciprofloxacin was the second most commonly associated drug, involving 26% of all cases, with a median dosing period of seven days.  Oflaxacin was also identified as showing strong trends for increased risk in the parallel studies from Europe.

The Achilles tendon was by far the most common site of injury, occurring in 90% of all cases in Khalip’s study, and 98% of all cases in a larger case series from France.  It involves both tendons between 45-50% of the time.  The average time between treatment with the antibiotic and the development of symptoms was 18 days, with 50% occurring within six days, but scattered cases occurring as late as six months.  41% of patients with tendonitis went on to develop tendon rupture.  Recovery averaged about two months (59.2 days), with some cases taking almost two years.  Data from France indicated that onset was similar, with an average of nine days from treatment onset.  Recovery occurred a bit more quickly, usually between 15-30 days.  The average age of people affected was 59, with a range of 28-92.  The ratio of men to women was 1.9:1.  Additional additive risk factors seem to be use of oral steroids at the same time that fluoroquinolones are used, as well as the presence of co-existing kidney disease.  The rate of tendon rupture in an otherwise healthy patient population is low – reported to be between 0.14% and 0.4%.  Patients with chronic kidney disease, or who are taking oral steroids for unrelated problems should be aware of the association and consider other antibiotic options when appropriate.

In summary, the association between fluoroquinolones and tendon problems is real, but more limited in scope than is suggested by the trumpeting of the problem on the radio by lawyers looking for prospective clients.  Patients who develop this problem should be temporarily protected and should respond well, with recovery of normal function over a short-to-medium range timeframe.

This entry was posted in Sports Medicine Research and tagged , , , , . Bookmark the permalink. Follow any comments here with the RSS feed for this post. Both comments and trackbacks are currently closed.